Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 24, 2019, 8:47 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2019, 8:47 PM HST (06:47 UTC)
- Expired
- Dec 24, 2019, 11:33 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 21 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
857
WGHW50 PHFO 250647
FFWHFO
HIC007-250945-
/O.NEW.PHFO.FF.W.0020.191225T0647Z-191225T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
847 PM HST Tue Dec 24 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1145 PM HST.
* At 841 PM HST, radar showed pockets of heavy rain moving from
southwest to northeast across Kauai with additional showers
approaching. Areas with the heaviest rain include the interior and
south and southwest facing slopes of the island with peak rainfall
rates up to 1 to 2 inches per hour. Stream gages have responded
and continue to rise, especially at the Hanalei River. Flash
flooding is expected in these areas shortly. Avoid travel in these
areas through the overnight hours if possible.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* This includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2202 15979 2206 15979 2216 15971 2223 15956
2221 15951 2224 15940
FLASH FLOOD...RADAR INDICATED
$$
Gibbs1 follow-up statement
302
WGHW70 PHFO 250933
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1133 PM HST Tue Dec 24 2019
HIC007-250936-
/O.CAN.PHFO.FF.W.0020.000000T0000Z-191225T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
1133 PM HST Tue Dec 24 2019
...THE FLASH FLOOD WARNING FOR KAUAI IN KAUAI COUNTY IS CANCELLED...
The heavy rain capable of producing flash flooding has ended. The
stream gage at the Hanalei River has responded and is slowly
receding.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2202 15979 2206 15979 2216 15971 2223 15956
2221 15951 2224 15940
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 3:50 PM HST, 4 hours 57 minutes earlier.
Area forecast discussion, Dec 24, 3:50 PM HST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Tue Dec 24 2019 .SYNOPSIS... An area of low pressure west northwest of the area will cause unsettled weather across some areas of the state over the next couple of days. A frontal band will move from west to east across the state causing a period of rain to occur with its passage. The heaviest rain is expected over Kauai and Oahu. Strong southerly winds will develop ahead of the frontal band mainly for Kauai and Oahu. The front will stall and dissipate near the Big Island Thursday and Friday. High pressure will build in behind the front with a trade wind weather pattern returning later this week and over the weekend. Winds are expected to become lighter early next week as another front approaches the area from the west and a ridge of high pressure moves closer to the state. && .DISCUSSION... A rather unsettled weather pattern is setting up as we head into the Christmas holiday. An area of low pressure will drift slowly toward the northeast over the next few days. The lows associated frontal band is beginning to affect Kauai. Showers, some locally heavy as well as isolated thunderstorms can be expected. There are some slight timing differences between the GFS and the ECMWF with GFS being a bit slower with its eastward progression. We have adjusted the timing of the frontal band a bit by slowing down its forward speed in the gridded database which is basically taking a blend between the two global models. This moisture band is then expected to begin affecting Oahu sometime Wednesday morning. By Wednesday night, the front is expected to be weakening over Maui County with showers becoming lighter and the threat of thunderstorms diminishing. A Wind Advisory is currently in effect for Kauai and will soon be posted for Oahu as strong southerly winds develop out ahead of the front. The strongest winds are expected to be over and just downwind of north and northeast facing slopes. By Thursday, the weakening front is expected to be located over Maui County and the Big Island. High pressure will be building in northwest of the area. Winds will become northerly behind the front and remain southerly out ahead of the front. However winds speeds will be on the decrease. By Friday, strengthening northeast trade winds will be filling in across the area as high pressure builds in to our north. Lingering moisture from the front will likely provide for passing showers over northeast slopes of Maui and the Big Island. Over the weekend, the high will continue to move east to a position far northeast of the area. Moderate trade winds will prevail under this scenario. Moisture embedded in the trades will likely allow for passing showers over windward and mauka areas with a few light showers being blown over the some leeward areas at times. Winds are expected to become lighter early next week as a front approaches the area from the west and the highs ridge axis moves closer to the state. Ridging aloft will keep things on the drier side with just a few showers expected mainly over east facing slopes. && .AVIATION... A low pressure system, including a cold front, remains northwest and west of the islands this afternoon, with southerly winds out ahead of the system. Winds have been increasing over Kauai today, and AIRMET Tango mechanical turbulence northwest to northwest of the mountains there was posted this morning. Expect that to remain in effect into Wednesday morning. Winds are expected to increase over Oahu tonight, which would likely require the AIRMET to be extended to cover Oahu. Southerly winds are reaching parts of Maui County, with other parts of Maui County and the Big Island experiencing light enough winds to have some local land and sea breezes. The southerly winds are expected to filter into these remaining areas, with an uptick in speeds tomorrow, but winds are not expected to get as strong over these islands. That being said, we have had a few pilot reports of turbulence near Lanai and Kahului that will bear watching over the next few hours. AIRMET Sierra was posted for Kauai for mountain obscuration in clouds and showers as clouds thickened over the island. The thickest clouds remain to the west of Kauai, but are expected to move in this evening. Clouds and showers are expected to work their way down the chain to Oahu, so the AIRMET may need to be expanded. VFR conditions remain over Oahu this afternoon and are expected through the first half of tonight. VFR conditions are expected to prevail over Maui County and the Big Island, with some pockets of MVFR in clouds and showers that form over those areas. && .MARINE... Strong pressure gradient between high pressure to the north and low pressure northwest of the islands will support strong to gale force south winds across portions of the Hawaiian coastal waters through Wednesday. A Gale Warning has been posted for all Kauai waters through Wednesday. A Small Craft Advisory is also posted due to a combination of winds and seas for most of the remaining coastal water zones where winds will continue to be strong. See the Marine Weather Message (MWWHFO) product on our website for more specific details and areas. Winds will weaken briefly late Wednesday through Thursday as the front stalls and weakens over the central waters, then shift out of the north and increase into the moderate to fresh category as a ridge of high pressure noses eastward to the north of the islands. Fresh to strong trades and drier conditions are expected to return late Friday and will hold through the weekend. In addition to the winds and seas, heavy showers and a few thunderstorms will remain possible along and ahead of the front tonight through Wednesday for Kauai and Oahu. Surf along east facing shores will gradually trend down through midweek, but hold at small to moderate levels due to a background small easterly wind swell. Surf along south facing shores will trend up and may become rough due to strong southerly winds developing through Wednesday, particularly on Kauai. Water levels running higher than predicted coinciding with the potential of heavy rain and strong southerly winds through Wednesday will likely translate to coastal flooding in areas that typically remain dry, especially along southern shores of Oahu and Kauai where the strongest southerly winds are forecast. A series of small northwest swells will support small surf along exposed north and west facing shores through Friday. An upward trend is possible for the upcoming weekend that could support advisory-level surf by Sunday from a large batch of strong breezes forecast to set up from the Kamchatka Peninsula to the Date Line later today through midweek. Looking ahead into next week, guidance is advertising a hurricane-force low developing east of Japan this weekend with the strongest winds locked in phase with the system as it races eastward within the 290-310 deg directional band relative to the islands. WAVEWATCH III and ECMWF-Wave solutions along with their ensemble means support this and depict a large swell arriving and building down the island chain Monday through Tuesday. If this materializes, this swell will generate surf well above the warning levels for north and west facing shores by Monday night. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 6 PM HST Wednesday for Oahu. Wind Advisory until 6 PM HST Wednesday for Niihau-Kauai. Small Craft Advisory until 6 PM HST Wednesday for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. Gale Warning until 6 PM HST Wednesday for Kauai Northwest Waters- Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. && DISCUSSION...Burke AVIATION...M Ballard MARINE...Foster
In the hours before
Special weather statement, Dec 24, 3:18 PM HST, 5 hours 29 minutes before
Special Weather Statement National Weather Service Honolulu HI 318 PM HST Tue Dec 24 2019 HIZ001>003-005>009-012>014-016>021-023>026-251500- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 318 PM HST Tue Dec 24 2019 Coastal flooding is possible over the next few days along all shores of the Hawaiian Islands due to unusually high water levels. The greatest potential for coastal flooding impacts will be around the peak high tides, which will occur between midnight and daybreak each day. These water levels combined with the potential for heavy rainfall and strong southerly winds Tuesday through Wednesday could exacerbate flooding in these low-lying coastal areas due to poor drainage. Impacts of the higher than normal water levels may include flooding of beaches that normally remain dry, salt water inundation of typically vulnerable low-lying roads, docks, boat ramps, and other coastal infrastructure. The potential for coastal flooding will diminish by the end of the upcoming weekend as the peak daily tides lower. Visit tidesandcurrents.noaa.gov for more specific information about forecast tides and water levels in your area. Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 5:52 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 24, 9:03 PM HST | High Surf Advisory | HFO | Kauai | 30 hr |
| Dec 25, 3:31 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 25, 4:07 AM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Dec 25, 4:23 AM HST | Special Marine Warning | HFO | 62 min | |
| Dec 25, 6:37 AM HST | Special Marine Warning | HFO | 53 min | |
| Dec 25, 7:25 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 25, 9:31 AM HST | Special Marine Warning | HFO | 102 min | |
| Dec 25, 12:07 PM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
| Dec 25, 1:26 PM HST | High Wind Warning | HFO | Hawaii | 14 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.